Montana, 2017

Flood in Montana, February 11 to 12, 2017

February 11 to 12, 2017 · NWS BYZ · 1 event in 1 county or zone

Very cold temperatures from the middle of December through early February resulted in a solid ice cover on the Musselshell River. Much above normal temperatures during the first week of February resulted in this ice breaking apart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very cold temperatures from the middle of December through early February resulted in a solid ice cover on the Musselshell River. Much above normal temperatures during the first week of February resulted in this ice breaking apart. As the ice moved downstream, it became clogged at a meandering section of the river just to the southeast of Roundup. Three roads were closed at various times; mostly closures of just a couple hours as the water rose then receded. One family was displaced from their home as water impacted their property with contaminated water to their well and at least 3 head of cattle were lost. In addition, someone drove to a park near the Roundup Fairgrounds to walk a dog for a brief time. A half hour later, 3 feet of water was flowing across 4H Road, and the vehicle could no longer navigate. As a result, the person and the car had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 10, 9:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 10, 9:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
912 PM MST Fri Feb 10 2017

.UPDATE...
Adjusted evening PoP's lower per current radar trends. Kept
isolated to scattered PoP's over much of CWA later tonight as
Pacific impulses in W/SW flow aloft continue to affect our region.

Brisk widespread winds still expected for tomorrow, mainly post
frontal in the afternoon. Still looks like a cooler blustery day
to start the weekend. BT

&&

.SHORT TERM...valid for Sat and Sun...

Water vapor imagery shows moist southwest flow over our region
with fairly weak trof to our west and flat ridging shifting to our
east. Moisture plume continues to spread precipitation to our
western mountains. At lower elevations, as low level winds veer
to the W-NW, we are beginning to see some upslope enhancement to
the south of Billings. There are also echoes to our northeast near
Miles City and Baker, but ceilings are quite high and this is
probably sprinkles or very light showers. Upper trof to our west
will move east thru the region tonight. PV max along the British
Columbia coast will drop thru our area tomorrow as flow aloft
turns to the NW.

Isolated to scattered mainly light showers in store for tonight
and tomorrow, with drying from the west Saturday afternoon and
evening as subsidence spreads in from the NW behind the BC
shortwave. Boundary layer moisture expected to drop tomorrow, so
secondary energy will have reduced moisture to work with, but
would expect some brief shower activity along PV max. For
Billings, this may mean a sprinkle or flurry tomorrow as winds
will be downsloping.

Speaking of wind, we will see plenty of that on Saturday with
mixing into 45 kts of 850mb winds, with aforementioned synoptic
subsidence. Have raised wind speeds at Harlowton to 55 mph, which
along with Big Timber will be favored with west winds in the late
morning to early afternoon. Strongest winds in our east will be
from mid afternoon thru the early evening. Do not see quite enough
wind to warrant highlights, but will increase messaging with a
weather story. Gusty cross winds will be felt across the area
tomorrow, mostly 40-50 mph but locally higher.

Look for dry conditions with decreasing winds Saturday night as
upper ridge builds in behind Saturday shortwave.

Temps will be cooler the next couple days with highs in the 30s
to near 40 tomorrow and a hard freeze Saturday night. This will
significantly reduce the snow melt we have seen since Thursday.
Flood advisories remain in effect for our west half and Sheridan
County due to rapid snow melt runoff and some ice jams as rivers
and streams rise in places.

JKL

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Period of warm and dry weather anticipated through the extended
portion of the forecast. Above normal temperatures will cause
continued melting of the snow pack which could cause lingering
minor flooding concerns. Will continue to monitor river gauges for
possible ice jams as we head into next week.

Weak low pressure system pushes over the northern Plains which
increases the pressure gradient and gusty wind potential from
Livingston northeast to Harlowton and Lavina by the mid-part of
the week.

The next decent chance of precipitation looks to hold off until
sometime around next weekend, when a western trough swings into
the Rockies. Walsh

&&

.AVIATION...

VFR conditions will continue over the next 24 hours. Expect Gusty
west winds develop across the area tomorrow, with gust 40 to 45
knots possible. Some mountain obscurations will continue
overnight. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 029/039 019/038 022/041 024/044 027/045 029/048 028/046
    11/M    00/U    00/U    00/U    00/U    00/N    11/B
LVM 028/035 016/041 021/047 023/048 028/048 029/050 028/047
    22/J    00/N    00/U    00/U    00/N    00/N    12/W
HDN 024/039 011/038 015/041 016/043 019/043 022/045 023/043
    22/W    00/U    00/U    00/U    00/U    00/U    01/B
MLS 029/036 018/036 021/037 020/041 024/042 025/044 024/042
    22/W    00/U    00/U    00/U    00/U    00/B    11/B
4BQ 026/038 015/039 018/040 018/043 022/045 024/046 025/046
    32/W    10/U    00/U    00/U    00/U    00/U    11/B
BHK 027/036 016/035 020/036 020/041 021/042 023/044 024/042
    22/W    10/U    00/U    00/U    00/U    00/B    01/B
SHR 025/037 010/038 016/042 016/045 020/048 025/049 022/044
    22/W    10/U    00/U    00/U    00/U    00/U    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 10, 2:56 PM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
256 PM MST Fri Feb 10 2017

MTZ028>039-041-042-056>058-063-065-066-WYZ099-112200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Sweet Grass-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Livingston Area-Beartooth Foothills-
Sheridan Foothills-
256 PM MST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Potential Impacts: Strong west to northwest winds. Hazardous
  cross winds for travelers across the region.

* Timing: Saturday, from late morning to early evening.

* Wind: Gusts of 35 to 55 mph. Highest gusts will be along the
  western foothills and over the higher hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Musselshell

When
February 11, 12:00 AM MST to February 12, 11:59 PM MST
Where
Musselshell County, 0.57 mi S of Roundup to 0.57 mi SSW of Roundup
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.442, -108.532

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670568.